Kansas, 2014

Hail in Kansas, June 20, 2014

June 20, 2014 · NWS GLD · 3 events in 3 counties and zones

Strong thunderstorms developed over eastern Colorado and western Kansas during the afternoon, a few of which produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms developed over eastern Colorado and western Kansas during the afternoon, a few of which produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:00 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 20, 1:00 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT FRI JUN 20 2014

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
ISSUED AT 1205 PM MDT FRI JUN 20 2014

SHOWERS/THUNDERSTORMS EXPECTED THROUGH THE EARLY PART OF THE
TONIGHT AS A WEATHER DISTURBANCE MOVES NORTHEAST INTERACTING WITH
A SFC TROUGH. LARGE HAIL AND GUSTY OUTFLOW WINDS THE PRIMARY
THREATS. LOWS

SATURDAY...THUNDERSTORM CHANCES INCREASE AFTER THE NOON HOUR AND
ESPECIALLY BY MID TO LATE AFTERNOON AS A HEALTHY WEATHER
DISTURBANCE MOVES INTO FAR EASTERN COLORADO/FAR WESTERN KANSAS
FROM THE WEST. THIS SYSTEM MOVES ACROSS THE REMAINDER OF THE AREA
THROUGH MIDNIGHT BEFORE EXITING THE AREA. SEVERE WEATHER IS
POSSIBLE. HIGH TEMPERATURES GENERALLY IN THE 90S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 1243 PM MDT FRI JUN 20 2014

THUNDERSTORM COVERAGE WILL INCREASE SATURDAY EVENING AS SHORTWAVE
TROUGH COMES OUT OF COLORADO INTERACTS WITH STALLED SURFACE
BOUNDARY NEAR THE KANSAS AND NEBRASKA BORDER AREA. MODERATE
INSTABILITY WILL BE LIMITED BY WEAK DEEP LAYER SHEAR...BUT STILL
EXPECT TO SEE A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS...WINDING DOWN AROUND MIDNIGHT. ATMOSPHERE
RELOADS ON SUNDAY WITH ANOTHER ROUND OF STORMS EXPECTED.
INITIATION WILL OCCUR IN THE AFTERNOON ALONG A SURFACE FRONT
FORECAST TO BE NEAR THE KANSAS AND NEBRASKA BORDER AREA AT 21Z AND
SLIDING SOUTH TO A HILL CITY TO LEOTI LINE BY 00Z. INSTABILITY
WILL BE MAXIMIZED ALONG AND SOUTH OF THE FRONT WHILE DEEP LAYER
SHEAR WILL BE HIGHEST NORTH OF THE FRONT. FORECAST STORM MOTIONS
ARE NEARLY PARALLEL TO THE FRONT...SUGGESTING THE POSSIBILITY OF
TRAINING STORMS AND HEAVY RAINFALL...ESPECIALLY SUNDAY NIGHT IN
EASTERN AND SOUTHERN PARTS OF THE AREA WHERE MODEL QPF SHOWS 1 TO
3 INCHES.

POST FRONTAL UPSLOPE WILL BE IN PLACE ON MONDAY ACROSS THE HIGH
PLAINS AND WITH ANOTHER SHORTWAVE TROUGH INDICATED IN THE FLOW
ALOFT SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN...BEST
CHANCES IN EASTERN COLORADO WITH STORMS COMING OFF THE FRONT
RANGE. DEEP LAYER SHEAR WILL BE EXCELLENT...BUT INSTABILITY RATHER
LIMITED ON THIS DAY...SO ONLY ISOLATED SEVERE EXPECTED THOUGH
WHATEVER DEVELOPS COULD BE SUPERCELLS.

THE PATTERN THE REMAINDER OF THE WEAK WILL CONTINUE TO BE ACTIVE
WITH NEAR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS AND
TEMPERATURES NEAR NORMAL. A TROUGH WILL DIG INTO THE NORTHERN AND
CENTRAL ROCKIES WITH SHORTWAVES ROTATING THROUGH THE BASE AND
EMERGING ON THE HIGH PLAINS. AT THE SURFACE...MOIST SOUTHERLY
WINDS WITH AN UPSLOPE COMPONENT WILL PROVIDE MOISTURE AND
INSTABILITY FOR STORM DEVELOPMENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1115 AM MDT FRI JUN 20 2014

FOR KGLD AND KMCK VFR CONDITIONS EXPECTED THROUGH THE PERIOD.
SHOWERS/THUNDERSTORMS POSSIBLE NEAR EACH TERMINAL FROM 23Z-01Z AT
KGLD AND 22Z-04Z AT KMCK. CANT RULE OUT A DIRECT IMPACT AT THE
TERMINAL BUT RIGHT NOW TOO FAR OUT AND COVERAGE TO LOW TO INCLUDE.
LARGE HAIL AND GUSTY WINDS THE PRIMARY THREATS. ANY ACTIVITY THAT
DEVELOPS SHOULD BE AWAY FROM THE TERMINALS AFTER 06Z IF NOT
SOONER.

SOUTH WINDS AROUND 12KTS AT KGLD WILL VEER TO THE SOUTHWEST AROUND
10KTS BY SUNRISE SATURDAY MORNING THEN BACK TO TO THE SOUTHEAST
AROUND 13KTS BY 17Z. FOR KMCK SOUTHEAST WINDS UNDER 10KTS AT TAF
ISSUANCE EXPECTED TO BECOME GUSTY FROM THE SOUTH WITH PEAK GUSTS
NEAR 25KTS FROM 20Z-00Z. AFTER 00Z WINDS GENERALLY FROM THE
SOUTH/SOUTHEAST AROUND 10KTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jun 20, 10:50 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT FRI JUN 20 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT FRI JUN 20 2014 /1150 AM CDT FRI JUN 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE AREA. THE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY AFTERNOON AND
EVENING AS A WEATHER DISTURBANCE MOVES THROUGH FROM THE WEST. AN
ORGANIZED SEVERE WEATHER THREAT OF LARGE HAIL AND DAMAGING WINDS
IS POSSIBLE AS THE DISTURBANCE MOVES THROUGH.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THURSDAY. SOME
LOCALLY HEAVY RAIN WILL BE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

The radar

The Goodland radar (KGLD), 48 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 20, 4:36 PM CST
Where
Cheyenne County, 2.33 mi NNW of Bird City
Measured
1 in hail
Reported by
Public
Coordinates
39.780, -101.550

Mostly pea size hail observed with a few nickel to quarter size.

Hail, Sherman

When
June 20, 4:06 PM MST
Where
Sherman County, 1.27 mi ESE of Goodland
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.340, -101.700

Hail, Thomas

When
June 20, 5:29 PM CST
Where
Thomas County, 3.8 mi W of Colby
Measured
0.88 in hail
Reported by
Public
Coordinates
39.390, -101.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528322, 528321, 528323.